Joints , levothyroxine and adrenal support - can anyone advise??

Hello all, can anyone offer me any advice? I was diagnosed hypo hasimoto in may this year after complaining to doctor anxiety and brain fog. I started taking levoT 50mcg and I developed fatigue, worse anxiety, worse brain fog and stiff and swollen joints. I increased to 62.5 and then 75 mcg of levoT. I have had a few good days but been back to gp so many times, been given antidepressant and pain killers. I knew this wasn't the answer and was lucky to see dr P lasr week. Now my conundrum:

Dr P advised me stop taking levoT for 8 days. Start some supplements to support thyroid and adrenals and then re-start levoT. All good, I trust this advice.

But, prior to seeing dr p I had written to my gp to say please refer me to rheumatologist, I didn't like his conclusion that I had osteoarthritis and to take naproxen. Well my letter worked, he phoned me yesterday to say he would refer me to rhematologist. I told him the truth that I had stopped taking levoT and my joint stiffness had gone! Oh he said youu had better stay off the levot and will do blood test in the new year. This would have been realy good news if I hadnt already seen dr p, because I may I have used the opportunity to ask if I could try ndt as really dont think levoT agrees with me. But I want to follow what dr p said, so am thinking I wont go back to gp about joints for now and try dr p's suggestion for three months and see what happens to my joints when I go back on levoT. Anybody had a similar issue or any suggestions? Please excuse typos, and thanks for any help, caroline

8 Replies

oldestnewest
  • Well After I saw dr p and he said I was on too much erfa, I stopped it for a few days-and started nax- and I felt half normal again! I don't think it's a bad thing to stop thyroid meds for a while.... If you have adrenal issues.

    Si

  • Thanks for your reply Si

  • Like Si says, it won't hurt for a few days. It sounds like your body isn't able to use the levo properly at the moment anyway, probably due to adrenal problems so stopping it is only likely to help at this point.

    When I was on levo I had severe joint pain which my doctor believed was rheumatoid arthritis. My joints were very painful and inflamed but as soon as I stopped levo, 2 days later in fact, my joint pain had all but gone. I put this down to not being able to use the levo properly. I was probably converting it to reverse T3 or else it was just pooling in my blood.

    It will be interesting to see how your joint pain is when you stop the levo. If it goes away within a couple of days it is probably the levo. It doesn't mean that levo doesn't suit you, just that your body isn't able to use it at the moment probably due to adrenal issues or maybe low iron, B12 or vitamin D. Vitamin D deficiency can also cause joint and muscle pains so that is worth looking into as well.

    The advice Dr P has given is pretty much what I did on my own. It makes sense and he does seem to know very well what he is doing so I think you will be fine. It also doesn't hurt to get checked out by the rheumatologist, even if he doesn't find anything. It just supports the fact that the levo is causing the problem at the moment.

    I hope this all works for you :)

    Carolyn x

  • Hi I would have a Vit D test( a hormone) and a FT3 test, you may need either or both.if rheuma any good , they ,like an endo always test for vit D as it does effect the joints. other tests Carolyn advise are a good idea too. If you need Vit D treatment you need a calcium test first.

    best wishes,

    Jackie

  • Thanks Jackie, have a good day x

  • Had all the same symptoms as you but now take Armour instead of Levothrothine and all the symptoms have gone, no brain fog and all joint pain totally disappeared and my GP said I had artheritis. I knew I didn't. Not a trace of pain now.

  • Thanks for reply vanessa, glad to hear you are feeling better. Do you get the armour prescribed?

  • No I have to buy it from America.

You may also like...